WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

OxyContin Overdose: Know the Signs

By Marta Manning
Proceed with caution if you are taking OxyContin at high doses. This opioid drug can overwhelm your respiratory system, leading to overdose and even death.

Although OxyContin is commonly prescribed for pain, it can be dangerous or even deadly if taken in large quantities. An OxyContin overdose can happen if you take too much of the medication too quickly or if your tolerance to the drug is lower than you think it is. Knowing which OxyContin dosages are dangerous and how to recognize an overdose can help you lower your risk of overdose and know when to seek help.

How Much OxyContin to Overdose?

OxyContin is a form of the opioid drug oxycodone available in various-sized tablets. While many people are prescribed OxyContin by their doctor to manage pain, most people who misuse opioids get them illegally from friends and family members, according to the Substance Abuse and Mental Health Services Administration’s 2018 National Survey on Drug Use and Health.

According to the FDA, crushing, breaking or cutting OxyContin pills before ingesting or snorting them increases the risk of overdose because it delivers an uncontrolled dose of oxycodone to the body. In 2010, OxyContin’s manufacturer changed its formulation to make the pills harder to break, crush or dissolve in an effort to reduce overdose risks and abuse potential. A 2016 study published in Clinical Pharmacology and Therapeutics found that this change reduced deaths from OxyContin overdoses by 65% in less than four years.

Because of various drug tolerance levels, age, interactions with other drugs and differences between individual users, it is difficult to pinpoint what exact dose of OxyContin will lead to an overdose. Doctors do know that daily OxyContin intake amounts above a certain level are risky. A Centers for Disease Control and Prevention (CDC) report observed that people taking more than 60 mg of OxyContin per day were significantly more likely to die from an overdose.

“There are many factors that contribute to opioid overdose,” recovery expert Keith Keller, RN, tells WebMD Connect to Care. “When a patient is first prescribed opioid pain medications, they are said to be ‘opiate naive.’ This means their tolerance is low. In the case of opioid use disorder—OUD—tolerances are at a higher range. The risk of overdose is increased by time away from the medication of abuse. The body attempts to recalibrate, and after weeks or months off, an addict’s previously customary dose could be lethal because of decreased tolerance.”

OxyContin Overdose Symptoms

An opioid overdose is a life-threatening medical emergency. Knowing what signs to look for can help you figure out when to get emergency help. The National Institutes of Health MedlinePlus lists the following telltale symptoms of an OxyContin overdose:

  • Stomach pain or spasms
  • Vomiting
  • Weak pulse
  • Drowsiness
  • Coma
  • Seizures
  • Shallow breaths
  • Difficulty breathing

Call for emergency help right away if you experience any of these symptoms after taking OxyContin or see them in someone you know.

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.

WHATS NEXT
Treatment & Resources for Prescription Drugs